Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 19, NWS Tampa Bay, FL

April 23, 1997Manatee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 23, 1997, 12:33 PM EDT for Manatee County, Florida. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 1997, 12:33 PM EDT (16:33 UTC)
Expired
Apr 23, 1997, 1:30 PM EDT
In force
57 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Manatee County, FL

The radar

The Tampa radar (KTBW), 26 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 12:45 PM EDTTornado F0Bradenton, FLA waterspout briefly moved onshore as a tornado on Anna Maria Island and caused no damage before it lifted.
Apr 23, 1:10 PM EDTTornado F0Bradenton, FLA short-lived tornado caused severe damage to the roofs of two homes, caused moderate damage to the roof of a motel and damaged two vehicles in Bradenton Beach. Numerous trees and power lines were also downed by the brief tornado.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 11:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS1 KTBW 231638 RRA
SVRTBW
FLC081-231730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1233 PM EDT WED APR 23 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...MANATEE COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
SEVERE THUNDERSTORMS WILL MOVE ONSHORE FROM THE GULF OF MEXICO WITHIN
THE NEXT 15 MINUTES. THE THUNDERTORMS ARE MOVING EAST AT 40 TO 50 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE BE PREPARED
TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR
AREA.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:52 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 23, 9:52 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY - RUSKIN, FL
948 AM EDT WED APR 23 1997

...SHORT DISCUSSION...
U/L TROF TO SWING THRU SE STATES TODAY AS COLD FRONT WEST OF TLH MOVES
TO THE SE. SQUALL LINE AHEAD OF FRONT ACROSS NORTH HALF CWA WILL COVER
WC FL BY NOON AND REACH SOUTH END CWA BY EARLY AFTERNOON.  COLD FRONT
LAGS BEHIND AND WILL BE MOVING INTO WC FL THIS AFTERNOON.  ATMOS SOUTH
OF FRONT UNSTABLE WITH MOISTURE EXPECTED TOl INCREASE.

RKR

In the hours before

Local storm report, Apr 23, 12:13 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...VERY PRELIMINARY
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1113 AM EST WED APR 23 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0710 AM    NEAR CHEIFLAND            FL   TORNADO
04/23/97   LEVY                           REPORTED NEAR SR320 AND
                                          WILLOW SINK RD. NO DAMAGE
                                          REPORTED. REPORT FROM LEVY
                                          EOC

0800 AM    HERNANDO BEACH            FL   TORNADO
04/23/97   HERNANDO                       5 TO 6 WATERSPOUTS
                                          REPORTED OFF HERNANDO
                                          BEACH REPORT FROM HERNANDO
                                          EOC

0828 AM    HERNANDO BEACH            FL   64 MPH TSTM GUST
04/23/97   HERNANDO                       SPOTTER REPORT.

0833 AM    HOMOSASSA                 FL   TORNADO
04/23/97   CITRUS                         REPORTED AT GATEWAY
                                          SHOPPING CENTER. DAMAGE TO
                                          FURNITURE STORE. REPORT
                                          VIA HERNANDO EOC

0840 AM                              FL   WIND DAMAGE
04/23/97   SUMTER                         ROOF AND CARPORT DAMAGE AT
                                          CARDINAL LN AND US19. ALSO
                                          POWER OUT AND TREES DOWN
                                          COUNTY WIDE.

0900 AM                              FL   TORNADO
04/23/97   HERNANDO                       SEVERAL TORNADO TOUCHDOWNS
                                          ACROSS THE COUNTY FROM
                                          HERNANDO BCH TO 4E BROOKSVILLE

0910 AM    WILDWOOD                  FL   TORNADO
04/23/97   SUMTER                         TORNADO DAMMGED HIGH
                                          SCHOOL. ALSO DAMAGE TO
                                          LAKE PANASOFFKEE FIRE
                                          DEPT. NUMEROUS TRACTOR
                                          TRAILERS BLOWN OVER ON
                                          I-75. REPORT FROM SUMTER
                                          EOC

1014 AM    HOLIDAY                   FL   .75 INCH HAIL
04/23/97   PASCO                          DIME SIZE HAIL REPORTED BY
                                          SPOTTER.

1018 AM    HOLIDAY                   FL   50 MPH TSTM GUST
04/23/97   PASCO                          SPOTTER ESTIMATED WIND
                                          GUST. ALSO 2 LARGE TREES
                                          DOWN.

1032 AM    SEMINOLE                  FL   FUNNEL
04/23/97   PINELLAS                       FUNNEL CLOUD SPOTTED BY
                                          SKYWARN SPOTTER.

1115 AM                              FL   0.5 INCH HAIL
04/23/97   PINELLAS                       MARBLE SIZE HAIL REPORTED
                                          ACROSS COUNTY. REPORT FROM
                                          HAM OPERATOR.

NASH
Local storm report, Apr 23, 12:15 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...VERY PRELIMINARY
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1113 AM EST WED APR 23 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0710 AM    NEAR CHEIFLAND            FL   TORNADO
04/23/97   LEVY                           REPORTED NEAR SR320 AND
                                          WILLOW SINK RD. NO DAMAGE
                                          REPORTED. REPORT FROM LEVY
                                          EOC

0800 AM    HERNANDO BEACH            FL   TORNADO
04/23/97   HERNANDO                       5 TO 6 WATERSPOUTS
                                          REPORTED OFF HERNANDO
                                          BEACH REPORT FROM HERNANDO
                                          EOC

0828 AM    HERNANDO BEACH            FL   64 MPH TSTM GUST
04/23/97   HERNANDO                       SPOTTER REPORT.

0833 AM    HOMOSASSA                 FL   TORNADO
04/23/97   CITRUS                         REPORTED AT GATEWAY
                                          SHOPPING CENTER. DAMAGE TO
                                          FURNITURE STORE. REPORT
                                          VIA HERNANDO EOC

0840 AM                              FL   WIND DAMAGE
04/23/97   SUMTER                         ROOF AND CARPORT DAMAGE AT
                                          CARDINAL LN AND US19. ALSO
                                          POWER OUT AND TREES DOWN
                                          COUNTY WIDE.

0900 AM                              FL   TORNADO
04/23/97   HERNANDO                       SEVERAL TORNADO TOUCHDOWNS
                                          ACROSS THE COUNTY FROM
                                          HERNANDO BCH TO 4E BROOKSVILLE

0910 AM    WILDWOOD                  FL   TORNADO
04/23/97   SUMTER                         TORNADO DAMMGED HIGH
                                          SCHOOL. ALSO DAMAGE TO
                                          LAKE PANASOFFKEE FIRE
                                          DEPT. NUMEROUS TRACTOR
                                          TRAILERS BLOWN OVER ON
                                          I-75. REPORT FROM SUMTER
                                          EOC

1014 AM    HOLIDAY                   FL   .75 INCH HAIL
04/23/97   PASCO                          DIME SIZE HAIL REPORTED BY
                                          SPOTTER.

1018 AM    HOLIDAY                   FL   50 MPH TSTM GUST
04/23/97   PASCO                          SPOTTER ESTIMATED WIND
                                          GUST. ALSO 2 LARGE TREES
                                          DOWN.

1032 AM    SEMINOLE                  FL   FUNNEL
04/23/97   PINELLAS                       FUNNEL CLOUD SPOTTED BY
                                          SKYWARN SPOTTER.

1115 AM                 l             FL   0.5 INCH HAIL
04/23/97   PINELLAS                       MARBLE SIZE HAIL REPORTED
                                          ACROSS COUNTY. REPORT FROM
                                          HAM OPERATOR.

NASH

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:08 AM EDTTornado WarningTBWLevy52 min
Apr 23, 8:55 AM EDTSevere Thunderstorm WarningTBWHernando, Pasco65 min
Apr 23, 8:55 AM EDTSevere Thunderstorm WarningTBWCitrus, Levy65 min
Apr 23, 9:30 AM EDTTornado WarningTBWHernando45 min
Apr 23, 9:34 AM EDTTornado WarningTBWCitrus41 min
Apr 23, 9:50 AM EDTTornado WarningTBWSumter40 min
Apr 23, 9:57 AM EDTSevere Thunderstorm WarningTBWPasco63 min
Apr 23, 10:10 AM EDTSevere Thunderstorm WarningTBWHernando65 min
Apr 23, 10:28 AM EDTSevere Thunderstorm WarningTBWSumter62 min
Apr 23, 10:59 AM EDTSevere Thunderstorm WarningTBWPasco, Pinellas61 min
Apr 23, 11:03 AM EDTTornado WarningTBWPasco, Pinellas42 min
Apr 23, 11:23 AM EDTSevere Thunderstorm WarningTBWHillsborough67 min
Apr 23, 11:35 AM EDTTornado WarningTBWHillsborough40 min
Apr 23, 11:59 AM EDTSevere Thunderstorm WarningTBWPolk61 min
Apr 23, 12:04 PM EDTSevere Thunderstorm WarningTBWPinellas56 min
Apr 23, 12:26 PM EDTTornado WarningTBWHillsborough49 min
Apr 23, 12:59 PM EDTSevere Thunderstorm WarningTBWPolk61 min
Apr 23, 1:20 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pinellas55 min
Apr 23, 2:05 PM EDTSevere Thunderstorm WarningTBWHardee55 min
Apr 23, 2:22 PM EDTSevere Thunderstorm WarningTBWManatee53 min
Apr 23, 2:30 PM EDTSevere Thunderstorm WarningTBWHighlands60 min
Apr 23, 2:33 PM EDTTornado WarningTBWSarasota42 min
Apr 23, 3:12 PM EDTSevere Thunderstorm WarningTBWManatee, Sarasota63 min
Apr 23, 3:45 PM EDTSevere Thunderstorm WarningTBWDeSoto, Hardee, Highlands60 min
Apr 23, 4:11 PM EDTSevere Thunderstorm WarningTBWCharlotte, Sarasota64 min
Apr 23, 4:52 PM EDTSevere Thunderstorm WarningTBWDeSoto, Highlands68 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.